Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Tallahassee, FL

April 7, 2003Calhoun County, Dougherty County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 7, 2003, 3:25 PM EDT for Calhoun County, Dougherty County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 3:25 PM EDT (19:25 UTC)
Expired
Apr 7, 2003, 4:00 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Calhoun County, GA, Dougherty County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS52 KTAE 071925
SVRTLH
GAC037-095-072000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN GEORGIA
  WESTERN DOUGHERTY COUNTY IN GEORGIA

* UNTIL 400 PM EDT

* AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 
  6 MILES SOUTHWEST OF MORGAN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEARY...BERMUDA BY 330 PM EDT...
  GILLIONVILLE BY 335 PM EDT...
  PRETORIA...DUCKER BY 340 PM EDT...
  LOCKETT CROSSING BY 345 PM EDT...
  SOUTHWEST GA REGIONAL A/P...ALBANY BY 350 PM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.


LAT...LON 3161 8474 3144 8469 3145 8413 3163 8414

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:06 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Apr 7, 10:06 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1006 AM EDT MON APR 7 2003

LATEST RADAR AND SATELLITE DATA SHOW NUMEROUS SHOWERS AND
THUNDERSTORMS JUST NORTHWEST OF OUR COUNTY WARNING AREA. A FEW OF
THESE SHOWERS AND STORMS ARE CLIPPING OUR SOUTHEAST ALABAMA
COUNTIES...AND A FEW SMALL SHOWERS ARE DEVELOPING IN THE
WARM...MOIST SOUTHERLY FLOW OVER NORTHWEST FLORIDA AND SOUTHWEST
GEORGIA. ASSUMING A SURFACE PARCEL WITH A TEMPERATURE AND DEWPOINT
OF 83 AND 69 DEGREES RESPECTIVELY...THE MODIFIED 12 UTC KTLH
SOUNDING WOULD HAVE A CAPE OF 2500 J/KG AND A LIFTED INDEX OF -10.
THERE IS ALSO SOME DECENT SHEAR FROM THE SURFACE UP TO 500 MB. GIVEN
THESE FAVORABLE CONDITIONS...THERE COULD BE ISOLATED STRONG TO
SEVERE THUNDERSTORMS ACROSS THE COUNTY WARNING AREA LATER THIS
AFTERNOON AND INTO TONIGHT. THE BEST CHANCE WILL BE ACROSS OUR
ALABAMA...PANHANDLE... AND GEORGIA COUNTIES...WHICH WILL BE CLOSE TO
THE DEEP CONVECTION THAT IS CURRENTLY AFFECTING CENTRAL ALABAMA AND
GEORGIA. EXPECT OUTFLOW BOUNDARIES FROM THESE STORMS TO SPAWN NEW
CONVECTION ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA...WHICH
WILL EVENTUALLY PROPAGATE TOWARDS THE SOUTHEAST LATER THIS AFTERNOON
INTO TONIGHT.

CURRENT POPS AND TEMPERATURES LOOK GOOD. THE ONLY CHANGES TO THE
ZONES WILL BE TO INCLUDE THE MENTION OF STRONG THUNDERSTORMS. WILL
TAKE OUT SCEC IN MARINE FORECAST SINCE THE WINDS ARE STILL FAIRLY
LIGHT AND WEAK RIDGING IS OCCURRING ACROSS THE AREA.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

FOURNIER

PREVIOUS DISCUSSION FOLLOWS.
*****************************************************************
240 AM EDT MON APR 7 2003

CLOUDY SKIES PREVAIL WITH TEMPS AND DEW POINTS ALIKE HOVERING NEAR
70...PROVIDING A VERY MOIST NIGHT...BUT WINDS ARE STAYING UP A BIT
FROM THE S TO SE SO NO PROBLEMS WITH FOG. WE MAY SEE A NUMBER OF
SITES WITH 3-5 FOG BUT SHOULD BE NO SERIOUS FOG.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REMAINS NORTH OF THE
AREA WITH SURFACE LOW OVER NORTHERN LOUISIANA. MOST OF THE ENERGY
WITH THIS SYSTEM STILL EXPECTED TO REMAIN NORTH OF THE AREA BUT SOME
STRONG STORMS MAY BE POSSIBLE TODAY AND OVERNIGHT. SPC SHOWS MY CWFA
IN GENERAL TSTMS FOR THE NEXT 24 HOURS. LATEST SOUNDINGS SHOW ONLY
MDT MOISTURE WITH UNIMPRESSIVE LI...CAPE AND HELICITY. THUS THINK
STRONGEST STORMS WILL OCCUR OVER CENTRAL AL AND GA...WELL NORTH OF
US. LATEST MODEL RUN KEEPS THE FRONT DRAPED OVER THE NORTHERN ZONES
OF THE FA AND FORMS ANOTHER LOW OVER SRN AL TUES MORNING AS A STRONG
UPPER TROUGH DIGS OVER THE LOWER MS VLY ON WED. RIGHT NOW THINGS
LOOK GOOD FOR A MOSTLY SUNNY WEEKEND AS HIGH PRESSURE BUILDS INTO
THE SOUTHEAST.

THE FORECAST WILL START WITH CHANCE POPS MON ACROSS THE BOARD EXCEPT
GOOD CHC DHN...AND INCREASE TO LIKELY ACROSS THE BOARD TUES EXCEPT
GOOD CHC CTY. EXPECT SHOWERS AND ISOLATED TSTORMS...SOME VERY
STRONG...WITH MAIN CONCERNS HIGH WINDS...LARGE HAIL...AND
POSSIBILITY OF TORNADOES. THINGS WILL SETTLE DOWN A BIT AFTER
MIDNIGHT...THEN AREAS OF FOG TUES NIGHT/WED MORNING. TEMPS WILL
START ABOVE NORMAL THEN COOLER MAX TEMPS AND WARMER MIN TEMPS
THROUGH MID WEEK AS CLOUD COVER SMOOTHES OUT THE DIURNAL TEMPERATURE
CURVE.

MARINE: NO HIGHLIGHTS IN THE SHORT TERM.

FIRE WEATHER: NO CONCERNS.

PRELIM NUMBERS:
TLH 82 64 78 59  3562
PFN 80 65 78 58  3563
DHN 80 64 74 55  5773
ABY 81 64 76 56  4673
VLD 83 64 79 59  4673
CTY 84 65 80 61  3453

AFD
Hazardous weather outlook, Apr 7, 5:50 AM EDT, 9 hours 35 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-080945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT MON APR 7 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
PATCHY DENSE FOG AGAIN THIS MORNING WILL DISSIPATE SHORTLY AFTER
SUNRISE. A COLD FRONT STALLED JUST NORTH OF THE AREA... TOGETHER
WITH THE GULF SEA BREEZE WILL TRIGGER SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. SOME OF THESE STORMS MAY BE STRONG...WITH
LIGHTNING...BRIEF GUSTY WINDS AND HEAVY DOWNPOURS...BUT NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE STALLED FRONT WILL CONTINUE TO LIFT NORTH OF THE AREA. THE
GULF SEA BREEZE WILL BE THE PRIMARY FOCUS FOR A FEW SHOWERS AND
THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF A STRONGER COLD FRONT THIS AFTERNOON...WHICH WILL MOVE
THROUGH THE AREA LATE TUESDAY. THIS FRONT WILL STALL SOUTH OF THE
AREA ON WEDNESDAY AS LOW PRESSURE MOVES FROM THE NORTHERN GULF INTO
NORTH FLORIDA. A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS...WITH
HAIL AND STRONG WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
SOUTHEAST TO SOUTH WINDS OVER THE COASTAL WATERS WILL CREATE A
MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF NORTH FLORIDA
TODAY.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE

In the hours before

Special weather statement, Apr 7, 10:47 AM EDT, 4 hours 38 minutes before
GAZ120-122-124-126-072000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1047 AM EDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...EFFECTIVE UNTIL 400 PM EDT
MONDAY AFTERNOON.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
QUITMAN...RANDOLPH...TERRELL...AND LEE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

9-FOURNIER

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.